Try it
Microbiology · Virology: EBV and transplantation
Sample itemA renal transplant recipient on tacrolimus, mycophenolate and prednisolone develops fever and cervical lymphadenopathy 8 months after transplantation. Biopsy shows a B-cell proliferation positive for EBV-encoded RNA. What is the most appropriate first step in management?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Reduce immunosuppression, with rituximab if there is no response
This is post-transplant lymphoproliferative disorder, in which impaired T-cell surveillance allows EBV-driven B-cell proliferation. The first step is reduction of immunosuppression, and rituximab or chemotherapy follows if there is no response. Antivirals are ineffective because latently infected B cells do not express viral thymidine kinase.
Option by option
A. Increase the tacrolimus dose
Higher tacrolimus further suppresses T cells and would worsen proliferation.
B. Reduce immunosuppression, with rituximab if there is no response (correct)
Correct. Restoring T-cell surveillance by lowering immunosuppression is the first step.
C. Add high-dose corticosteroids
Corticosteroids add to immune suppression and would not control EBV-driven proliferation.
D. Give ganciclovir alone
Ganciclovir needs viral thymidine kinase and does not act on latent EBV in proliferating B cells.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Microbiology questions
- BacteriologyA patient has profuse painless watery 'rice-water' stools and rapid dehydration. The cau…
- Culture mediaThayer–Martin medium is used selectively to isolate which organism?
- Immunology and serologyWhich of the following is a non-treponemal test for syphilis?
- BacteriologyAlbert's stain is used to demonstrate which of the following?